A young man with acute dilated cardiomyopathy associated with methylphenidate
Authors Nymark T, Hovland A, Bjørnstad H, Nielsen EW
Published 11 April 2008 Volume 2008:4(2) Pages 477—479
Tor-Bjarne Nymark1, A Hovland2, H Bjørnstad2, E W Nielsen1,3
1Section for Emergency Medicine; 2Department of Cardiology, Nordland Hospital, Bodø, Norway; 3University of Tromsø, Tromsø, Norway
Abstract: An 18-year-old obese man with a body mass index of 40, diagnosed with attention-deficit hyperactivity disorder and treated with methylphenidate (Concerta®) was acutely admitted to hospital with hypoxia and dyspnoea. On investigation signs of liver-, renal-, and heart-failure were found. Noradrenalin infusion was started. Echocardiography showed dilated left ventricle and an ejection fraction (EF) of 25%. Liver function improved, noradrenalin and dobutamine were tapered, but three days after admission a new echocardiography showed an EF of 10%. The patient was transferred to the National Hospital (Rikshospitalet, Oslo), where intensified treatment including intra aortic balloon pump (IABP) was instituted. Cardiac function improved, and 3 weeks later the IABP was disconnected. EF at this point was 15%. The patient was denied heart transplantation due to various cofactors. The investigation concluded with a probable relationship between his cardiomyopathy and the use of methylphenidate (Concerta).
Keywords: cardiomyopathy, heart failure, ADHD, methylphenidate
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]